What Can Happen If You Take Allergy Medicine And Find Out That You Actually Had A Cold?

Question

Asked by Meghan

What Can Happen If You Take Allergy Medicine And Find Out That You Actually Had A Cold?

I thought my allergies were acting up so I took loratadine. As the day progressed I got extremely drowsy, my body started to ache, and I had a horrible sinus headache. My throat swelled up where I was wheezing horribly. I finally came to the conclusion that it could not just be allergies, but it had to be a cold since it was getting progressively worse. This morning I woke up with another headache and now my snot is green. I am positive it is a sinus cold now. The allergy medicine did nothing, but only seemed to make me really light headed. Does allergy medicine, if taken when you don't really have allergies, but in fact a cold actually make it worse or just cause side effects like drowsiness?

Answer

Hi Meghan,

Allergy medicine should not worsen your cold. The medicine may be ineffective against the specific symptoms caused by the cold (or they may be effective; many allergy medicines have similar ingredients to cold medicines, such as decongestants).

It is possible to suffer side effects of the allergy medicine, whether or not your symptoms are caused by allergies. But Loratadine rarely has side effects. The symptoms you described appear to be related to the drug, not to the cold. Click here to read about loratadine side effects.

If you think it's a cold, you should see your doctor immediately if your symptoms worsen or do not go away in about a week (the typical duration for the common cold). Let your doctor know about all your symptoms and any drugs you took to help the doctor figure out just what may be ailing you.

Let us know if you have any other questions!

Answered by JB